Mississippi, 2022

Flash Flood in Mississippi, July 22, 2022

July 22, 2022 · NWS JAN · 1 event in 1 county or zone

Slow moving thunderstorms on the afternoon of July 22nd resulted in flash flooding in Covington County near Collins.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Slow moving thunderstorms on the afternoon of July 22nd resulted in flash flooding in Covington County near Collins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 22, 11:34 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 22, 11:34 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1234 PM CDT Fri Jul 22 2022

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
MVFR conditions are possible for GWO/GLH due to low cigs, but
expected to clear by 19Z. VFR conditions are expected at most
sites. VCTS is possible for HBG/PIB this aftn through late
evening. BR may briefly lower vis for MEI overnight. /AJ/

&&

.DISCUSSION...Airmass across the area today is much different
than what we dealt with yesterday. Overall, less moist and lower
levels are not as warm so temps will be lower than yesterday.
Still, there's enough low level warmth to still get some areas hot
and we have a Heat Adv in effect to cover that. This is for the
NW 2/3rds of the area. I do have some concerns that cloud cover
and or precip could impact heating potential on the S edge of the
Adv. However, makes sense to just let things ride as is. The main
weather feature of note that will drive rain chances is the large
MCV across west- central AL. So, initial thinking was the low
level moisture would have been scoured out from the overnight
storm complex. However, that's totally the case. Yes, some impact
on overall moisture did occur and is noted on the latest analysis.
However, the lower level flow is out of the W and NW which is
allowing for sufficient 0-3 moisture content and convergence, esp
as the lower levels respond to the circulation around the large
MCV, to support scattered showers/storms later as sfc
heating/instability increase. Overall, best precip chances will be
across the S half where we currently have the best PoPs, so
nothing of much to adjust there.

In terms of strong to severe storms. Parameters are not overly
favorable today so the threat is on the low side. However, any
storms that are along or N of I-20 would have access to more
instability and thus can't rule out some stronger storms and maybe a
rouge severe storm. Lastly, we could see some slower moving or
training of activity today or again later tonight if precip can
redevelop close to the remnant MCV center. Inflow to any storms will
be from the W/NW and the propagation vectors are on the light side
which would promote slower motions or some training/backbuilding.
I'm not confident enough to add any graphic to highlight flooding
potential, but some concern is there based off analysis and some
indication from CAMs.

Anticipate a few updates today to follow temp and convective
trends. /CME/

Prior discussion below:

Saturday through next week...

Any relief from the hot and humid conditions we have been
experiencing will be holding off at least another week. Upper level
ridging remains in control through the period with a 594 dam 500 mb
ridge centered overtop our area much of the time, and close by the
rest. This represents a continued 500 mb height anomaly of 2-5 dam
through next week. The subtropical surface ridge is located in its
approximate climatological position over the Atlantic and the
western extent of the surface ridging will ensure prevailing
southerlies continue to transport hot, humid air from the Gulf of
Mexico where sea surface temperatures are above average. That being
said, this mornings forecast package will include additional HWO
graphics addressing the prolonged heat, to extend into next week.
Areas of the Mississippi River Delta, particularly north of I-20,
will likely continue to see some of the higher heat index values
each day. /86/

Significant heat stress conditions will continue across the Delta,
into portions of central Mississippi, southern Arkansas, and
northern Louisiana. While most areas will remain below excessive
heat warning criteria through Saturday (>110F heat indices), values
will likely climb again by Sunday into next week, with most areas
likely reaching HIs of 105-110F, and some areas along I-55 and
westward possibly rising above 110 F HI. With heat stress conditions
expected, we are monitoring the possibility of an excessive heat
warnings and likely heat advisories being needed at some point this
coming week. /NP/

With the copious boundary layer moisture, we will likely still be
able to maintain isolated to scattered diurnal showers and
thunderstorms each day, with the better chances in the southeast
where upper heights may be slightly lower and afternoon inland
seabreeze intrusion may aid in convective initiation. With the heat
and humidity, instability each day could peak above 3,000 J/KG
SBCAPE and PWATS above 2". This may prove sufficient for an isolated
wet microburst threat but no organized or widespread severe weather
is expected through next week.

Some guidance suggests a front could approach by late week which
would increase precipitation chances and perhaps offer some break in
the heat wave. This possibility will be monitored in subsequent
forecast cycles. /86/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       93  72  91  74 /  66  26  55  30
Meridian      91  72  91  73 /  75  27  54  29
Vicksburg     93  73  92  74 /  51  15  32  22
Hattiesburg   91  73  93  73 /  86  39  59  19
Natchez       91  72  91  73 /  65  25  32  19
Greenville    96  73  94  75 /   6   3  17  11
Greenwood     96  73  95  74 /   9   4  25  16

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 7 PM CDT this evening for MSZ018-019-025>050-
     053-054-059-060.

LA...Heat Advisory until 7 PM CDT this evening for LAZ007>009-015-016-
     023>026.

AR...Heat Advisory until 7 PM CDT this evening for ARZ074-075.

&&

AJ
Hazardous weather outlook, Jul 22, 2:59 AM CST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
359 AM CDT Fri Jul 22 2022

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>050-053-054-
059>061-230900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Claiborne-Copiah-Jefferson-Adams-
Franklin MS-
359 AM CDT Fri Jul 22 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi.

.DAY ONE...Today and Tonight

EXCESSIVE HEAT
THREAT...Elevated
TIMING...Today

Hot and humid conditions will continue today with heat indices of
105 to 110 degrees. Residents should continue to exercise caution
when doing activities outside, take plenty of breaks and drink
plenty of fluids.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dangerous heat will continue through the weekend and into next
week. Heat indices will reach or exceed 110 degrees for a portion
of the area during this time.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

MSZ051-052-055>058-062>066-072>074-230900-
Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
359 AM CDT Fri Jul 22 2022

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.

.DAY ONE...Today and Tonight

EXCESSIVE HEAT
THREAT...Limited
TIMING...Today

Hot and humid conditions will continue today with heat indices of
up to 105 degrees. Residents should continue to exercise caution
when doing activities outside, take plenty of breaks and drink
plenty of fluids.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dangerous heat will continue through the weekend and into next
week. Heat indices will reach or exceed 110 degrees for a portion
of the area during this time.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

28

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Local storm report, Jul 22, 8:39 AM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
939 AM CDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     HOPE                    32.75N 89.25W
07/21/2022                   NESHOBA            MS   EMERGENCY MNGR

            SEVERAL TREES DOWN AROUND THE HOPE
            COMMUNITY.

&&

CE
Local storm report, Jul 22, 8:40 AM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
940 AM CDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND DMG     1 W DIXON               32.66N 89.24W
07/21/2022                   NESHOBA            MS   EMERGENCY MNGR

            SEVERAL TREES DOWN AROUND THE DIXON
            COMMUNITY.

&&

CE
Local storm report, Jul 22, 9:24 AM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1024 AM CDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND DMG     2 NNE GREENWOOD         33.54N 90.18W
07/21/2022                   LEFLORE            MS   EMERGENCY MNGR

            LARGE TREE LIMBS BLOWN DOWN, WHICH KNOCKED
            DOWN POWERLINES.

&&

AJ
Local storm report, Jul 22, 9:39 AM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1039 AM CDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     TSTM WND DMG     COUNTY RD 211           33.47N 89.92W
07/21/2022                   CARROLL            MS   EMERGENCY MNGR

            SMALL TREE FELL ON RD.

&&

SB
Local storm report, Jul 22, 11:34 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1234 PM CDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND DMG     1 WNW PORTERVILLE       32.69N 88.49W
07/21/2022                   KEMPER             MS   EMERGENCY MNGR

            A FEW TREES WERE DOWN ACROSS ROADS IN SE
            KEMPER CO.

&&

CE
Special weather statement, Jul 22, 12:04 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Jackson MS
104 PM CDT Fri Jul 22 2022

MSZ064-065-221830-
Jefferson Davis MS-Covington MS-
104 PM CDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of southwestern
Covington and central Jefferson Davis Counties through 130 PM CDT...

At 103 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lone Star, or 7 miles west of Collins, moving southwest at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Carson around 130 PM CDT.

Other locations impacted by this storm include Bassfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3172 8977 3164 8955 3147 8958 3150 8984
TIME...MOT...LOC 1803Z 024DEG 9KT 3161 8968

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 85 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Covington

When
July 22, 12:52 PM CST to 1:55 PM CST
Where
Covington County, 3.65 mi SSW of Williamsburg to 5.71 mi ENE of Williamsburg
Cause
Heavy Rain
Property damage
$2,000
Reported by
State Official
Coordinates
31.570, -89.640

Flash flooding occurred southwest of Collins near the Williamsburg community.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038902.